[Editor’s note: the author has chosen to publish under an abbreviated version of her name in order to protect her livelihood and minimize stress while in acute withdrawal from benzos.]
I am an accidental addict. I am also a psychotherapist. I ran a busy private practice up until one month ago when I abruptly sent all of my patients texts and a letter regarding my medical leave.
It was as unexpected to me as it was to them. I was micro tapering a benzodiazepine after an accidental cold turkey withdrawal and an ignorant, misinformed fast taper that left me bruised with severe akathisia and full-body burning. It was nothing short of horrific. The only way I can describe those weeks is a feeling of being on acid and meth at the same time. But I dusted myself off and got some tough love from a recovery sponsor who said, “You aren’t a unique butterfly, people get off benzos all the time.”
Somehow I think my reactions are extreme and different. Who gets addicted to Ativan after taking it three times per week for four months after a bad reaction to a steroid shot? I did. Many, many, many people do. I was thinking “positively” on this slower taper, I was meditating, going to Buddhist based recovery meetings. It was rough but I finally felt like I was going to make it. And then one day I found myself being pinpricked all over my body, curled up in a fetal position with excruciating pain, akathisia and restlessness. In seconds, that positivity went out the window. I have been trying to regain stability and my sanity ever since.
Maybe this isn’t the best time to write this. I am writing this while I am in the thick of it. At the same time, this gives me the ability to access what coming off psych meds feels like in the moment as it’s happening in real time. When pain becomes too great, our brain protects us from it. Now there is no protection from this deep cavernous wound. I feel it 24 hours a day, 7 days per week and I pray that I will survive it.
I got slammed when I hit the 1mg Valium mark. It’s been ugly. I have kindled. This last month has felt like a decade. I look grey and haggard. I am sinking into deep agony and chemical terror on a daily basis. This fight feels relentless and unmanageable. Several weeks ago when I awoke in terror and full-body nerve pain and could barely make it to my bathroom, I had a very grave thought: I don’t know if I can do this. I know others have, but I don’t know if I can. I am still left wondering.
I must survive this.
Maybe this isn’t the kind of writing you are looking for. Maybe this needs to be written after I am a “success story,” when I have found the purpose and meaning in this dark suffering. Maybe this needs to be saved until after the dust has settled and I am back and bouncy in my life. I don’t know when that will be. I have lost so much in the last several months: my business and passion, the ability to be a wife and a mother and a friend, and my finances (as I am not eligible for disability because I worked for myself). I have lost a sense of safety in the world and in medical professionals whom I trusted to do no harm.
You see, Ativan was pushed on me. I don’t want to sound like a victim, but it simply was. I went to a well-meaning holistic doctor after a shocking reaction to steroids and antibiotics. I couldn’t sleep. That’s all I wanted. To sleep through the night. He pushed two prescriptions in my hand — .5 of Ativan and .5 of Klonopin — and convincingly said, “You are not an addict, you need to sleep; here, take these.” I actually told him I was scared of prescriptions but he again dismissed my concerns and told me not to worry, that it wasn’t a big deal.
I mean, .5 seems so small doesn’t it? Like a baby dose? Little did I know how deceptive that .5 is and how it’s the equivalent to 5-10mg of Valium!!! When I cold-turkeyed (I wasn’t instructed that I needed to taper and it never occurred to me since I didn’t take it daily) and arrived in his office trembling with a magnesium level of 0.2, he dismissed it once again as a “lab error” and said “I’d feel anxious too if I hadn’t slept for several days.”
For several weeks, in the midst of cold turkey withdrawal, I went to endocrinologists, neurologists, acupuncturists, cardiologists and psychiatrists who all thought I was a hypochondriac, or worse, poisoned. I tried mind over matter and pushed myself to walk on the beach. Doctors sat on my dangerously low magnesium levels for weeks and I could have died. I had blood tests, MRI’s, stool tests, you name it. Then it dawned on me. I was in severe withdrawal. Oh. My. God.
This wasn’t my first introduction to benzos, which is why I am likely having the extreme reaction that I am currently having. I was given Valium in my early twenties for a bladder condition called Interstitial Cystitis. It’s a standard therapy for IC, and the only thing that I thought helped me, but as I reflect back I realize I had many mini withdrawals in the past. I would go on/off these little 2mg pills with seemingly no issue. I never took them every day and I never had a problem stopping, likely because my dose was so low, until now.
I don’t want to be in the now. I know that resistance to “what is” brings about suffering. I know all this. But I still don’t want to be in the now. From the moment I wake up, despite the giggles of my little children and the warmth of my husband, I want to go back to sleep until this all goes away. All I feel is chemical terror from morning to night. I pray for better days and hang on to old-timers who say “We all heal” and “It gets better.” I pray that I too will get to the other side of this and help educate and heal others.
What I have learned is that benzos don’t discriminate. They don’t care that you have a master’s degree or that you are a good person in the community or that you were just doing what the doctors told you to do and you were woefully ignorant and misinformed of their dangers. No. Benzos are vicious and benzos are cruel. They will pick you up by the collar, strangle you and spit you across the room, and just when you think you can breathe again they will repeat this until you are left quivering in a pool of terror. Day after day. And worse. Until it stops. I know it will, one miraculous day.
I feel pretty stupid about getting into this mess and take full responsibility for it. After all, I worked with people in recovery, people with anxiety disorders and insomnia and trauma. I guided, listened and helped others for 16 years. I miss hearing their stories and following their dramas. Some clients felt abandoned and at a loss for what was wrong with me. I didn’t realize the impact I had in their lives and I yearn to get back to work, even at a reduced work load, as soon as possible.
Mostly, I miss being able to sit down and read a book to my children. I miss picking my children up from school or taking them to the park or for an ice cream. I am not well. This whole year I have not been well and now I am much much worse and at a standstill. What do I do? Which direction do I go? One doctor said to stay on for life because of my akathesia, and another wants to put me into a hospital. I cannot think straight, you see. I have never felt so much confusion in my life. How the hell did I get here, and more importantly how do I climb out of this? The doctors that assured me benzos were “no big deal” and used them to treat a bladder disorder and a minor sleep issue were just flat-out wrong. So very misinformed and wrong.
One thing I have realized is that I missed many of the issues of my patients who were on benzos. They complained of chronic fatigue and fibromyalgia, attempted suicide unexpectedly, and had severe GI distress. I never made the connection to what they all had in common: benzo use. I had one patient whose father was polydrugged and after a steroid shot he hung himself. It’s the meds, people. It’s always been the meds. And now, horrifically, I am on three meds to aid me in getting off this last sliver of Valium. I have never felt so far from myself as I do now. I am a fighter for sure, but this fight is the hardest one of my life, hands down.
I am comforted by the stories of others on the benzo forums and the wonderful friendships I have made. I have been introduced to an underworld, and my eyes have been opened very wide regarding the tragedy that is happening in psychiatry and in medicine in general. This isn’t just about benzos but the reckless overprescription of medication. Medication surely has a time and place, but I would have been much better off being offered a magnesium supplement than being handed a poison that has now eaten up two years of my life and my children’s lives.
I don’t know what is ahead for me. I hope for the best, and I know I am heading into battle. A battle that many before me have endured and come out of whole again.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.